Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 29, NWS Twin Cities, MN

July 16, 2020Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this river flood warning at Jul 16, 2020, 8:52 AM CDT for Eau Claire County, Wisconsin. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 8:52 AM CDT (13:52 UTC)
Expired
Jul 17, 2020, 9:05 AM CDT
In force
24 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eau Claire River near Fall Creek (FLCW3).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05366500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

157 
WGUS43 KMPX 161352
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
852 AM CDT Thu Jul 16 2020

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Wisconsin... 

  Eau Claire River NEAR Fall Creek affecting Eau Claire County


.This river forecast is based on observed precipitation of 2 to 4 
inches over the past 72 hours. Localized heavy rainfall from potential thunderstorms Friday night through Saturday morning could cause additional rises this weekend. The National Weather Service will monitor this developing situation and issue followup statements as conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

WIC035-171951-
/O.NEW.KMPX.FL.W.0029.200716T1352Z-200717T2034Z/
/FLCW3.1.ER.200716T1309Z.200717T0000Z.200717T1434Z.NO/
852 AM CDT Thu Jul 16 2020

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Eau Claire River NEAR Fall Creek.
* until Friday afternoon.
* At  7:00 AM Thursday the stage was 10.9 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 11.8 feet by this evening.the river will fall below 
  flood stage by tomorrow late morning.
* Impact...At 11.0 feet...Some park and agricultural lands become 
  inundated.

&&
 
LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137

$$
4 follow-up statements
327 
WGUS83 KMPX 161624
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Thu Jul 16 2020

...The Flood Warning continues for the following rivers in 
Wisconsin...

  Eau Claire River near Fall Creek affecting Eau Claire County.

.This river forecast is based on observed precipitation of 2 to 4 
inches over the past 72 hours. Localized heavy rainfall from 
potential thunderstorms Friday night through Saturday morning could 
cause additional rises this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

WIC035-170430-
/O.CON.KMPX.FL.W.0029.000000T0000Z-200717T2034Z/
/FLCW3.1.ER.200716T1309Z.200717T0000Z.200717T1434Z.NO/
1124 AM CDT Thu Jul 16 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Eau Claire River NEAR Fall Creek.
* Until Friday afternoon.
* At 700 AM CDT Thursday, the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 11.8 feet 
  this evening. It will then fall below flood stage late tomorrow 
  morning.
* Impact...At 11.0 feet, Some park and agricultural lands become 
  inundated.
* Flood History...This crest compares to a previous crest of 11.6 
  feet on 04/10/2013.

&&

LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123
      4480 9130 4481 9137

$$

Borghoff
586 
WGUS83 KMPX 161940
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
240 PM CDT Thu Jul 16 2020

...The flood warning continues for the following rivers in 
Wisconsin...
 
  Eau Claire River NEAR Fall Creek affecting Eau Claire County 

.This river forecast is based on observed precipitation of 2 to 4 
inches over the past 72 hours. Localized heavy rainfall from 
potential thunderstorms Friday night through Saturday morning could 
cause additional rises this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

WIC035-180140-
/O.EXT.KMPX.FL.W.0029.000000T0000Z-200718T1251Z/
/FLCW3.1.ER.200716T1231Z.200717T0600Z.200718T0651Z.NO/
240 PM CDT Thu Jul 16 2020

...Flood Warning now expected to end Saturday morning...The Flood 
Warning continues for
  The Eau Claire River NEAR Fall Creek.
* until Saturday morning.
* At  1:00 PM Thursday the stage was 11.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue rising to near 12.8 feet by 
  after midnight tonight. The river will fall below flood stage early
  Saturday morning.
* Impact...At 13.0 feet...Roads near the river begin to flood.
* Impact...At 11.0 feet...Some park and agricultural lands become 
  inundated.
* Impact...At 10.0 feet...River currents become dangerous for 
  recreational users.

&&
 
LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137

$$
480 
WGUS83 KMPX 170206
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
906 PM CDT Thu Jul 16 2020

...The flood warning continues for the following rivers in 
Wisconsin...
 
  Eau Claire River NEAR Fall Creek affecting Eau Claire County 

.Overview...There is the potential for localized heavy rainfall 
early Saturday morning and again late Saturday. Any heavy rains
could cause additional rises.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

WIC035-180805-
/O.EXT.KMPX.FL.W.0029.000000T0000Z-200718T0824Z/
/FLCW3.1.ER.200716T1231Z.200717T1200Z.200718T0224Z.NO/
906 PM CDT Thu Jul 16 2020

...Flood Warning now expected to end late Friday night...The Flood 
Warning continues for
  The Eau Claire River NEAR Fall Creek.
* until late Friday night.
* At 7:00 PM Thursday the stage was 11.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue rising to near 12.0 feet by 
  tomorrow morning. The river will fall below flood stage tomorrow 
  late evening.
* Impact...At 13.0 feet...Roads near the river begin to flood.
* Impact...At 11.0 feet...Some park and agricultural lands become 
  inundated.
* Impact...At 10.0 feet...River currents become dangerous for 
  recreational users.

&&
 
LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137

$$

CEO
338 
WGUS83 KMPX 171405
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
905 AM CDT Fri Jul 17 2020

...The flood warning is cancelled for the following rivers in 
Wisconsin...
 
  Eau Claire River NEAR Fall Creek affecting Eau Claire County

.Overview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

WIC035-171435-
/O.CAN.KMPX.FL.W.0029.000000T0000Z-200718T0824Z/
/FLCW3.1.ER.200716T1231Z.200716T2000Z.200717T0252Z.NO/
905 AM CDT Fri Jul 17 2020

The Flood Warning is cancelled for
  The Eau Claire River NEAR Fall Creek.
* At  7:00 AM Friday the stage was 9.0 feet.
* Fell below flood stage at  9:52 PM Thursday.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to 6.6 feet by tomorrow 
  morning.
* Impact...At 10.0 feet...River currents become dangerous for 
  recreational users.

&&
 
LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Jul 16, 6:52 AM CDT, 2 hours earlier.

Area forecast discussion, Jul 16, 6:52 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 AM CDT Thu Jul 16 2020

.SHORT TERM...(Today through Friday)
Issued at 343 AM CDT Thu Jul 16 2020

Satellite imagery this morning shows a fairly potent shortwave with
extensive cloud cover moving across NoDak within seasonably strong
zonal flow. Height falls associated with this wave has lead to the
development of a LLJ coming up out of Nebraska into central SoDak.
The nose of this LLJ has resulted in the development of a few
thunderstorms in north central SoDak. This area of forcing will
continue east through the morning, with scattered showers expected
to continue east across central MN through the morning. This wave
will leave behind a subtle theta-e ridge from roughly Redwood Falls
to Mora this afternoon and a weak surface convergence zone where
isolated thunderstorm development is expected. Given MLCAPE of 1500-
2000 j/kg along this axis, with 40 kts of deep shear, the potential
for developing supercellular structures will be possible with any
stronger updrafts that develop. Several members of the HREF do show
a couple of good updraft helicity streaks developing with activity
this afternoon, so agree with the SPC in the need for a marginal
risk. With the weak forcing, storm coverage doesn't look to be all
that great, but given the CAPE/shear combo today, one or two severe
storms can't be ruled out.

Tonight, we will see rising heights, so any activity we see this
afternoon will die down pretty fast with the loss of daytime
heating, with a fairly quiet night expected weather wise. However,
we will see a LLJ lift north across Nebraska through night,
approaching southwest MN by the morning. The nose of the LLJ will
also be the site of a strengthening instability gradient. This
instability gradient will gradually lift northeast during the day on
Friday as an impressive EML begins moving out across the Plains.
Forcing along this instability gradient is weak, so CAMs really
struggle to develop any activity, but don't feel comfortable with a
dry forecast for Friday given the degree of the instability gradient
and weak moisture transport, so slowly lifted an area of 20 pops
northeast through the day along the gradient. Where this gradient
ends up by the end of the day on Friday will likely lay down the
tracks for potentially much bigger problems Friday night.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CDT Thu Jul 16 2020

The start of the extended period could be very active and
potentially dangerous based on the strength of shear and
buoyancy.

Models continued to support a strong west to east flow aloft with a
80-100 knot 250H jet across the northern tier of the nation over the
weekend. A very strong short wave for mid July is expected to move
across the Upper Midwest Friday night and again Saturday night.

Friday night through Saturday night, global models support
organized convection with very steep lapse rates, very high
instability, and strong 0-6KM bulk wind shear values. Thus, it
doesn't matter if convection develops, it matters on where and the
strength of the atmospheric conditions as the storms evolve
during this period. Other aspects to this severe weather potential
is in the latest CIPS analogs which provides even more confidence
of organized, scattered, to possibly widespread severe weather.
Hence, it's no surprise to see SPC highlight the Upper Midwest
for both Day 2 and 3 outlooks with the potential for severe
weather.

Another tool we use is the CIPS analog which has similar atmospheric
conditions for weather elements on specific times of the year and
compares it to the latest model. The latest 48 hour forecast of the
00z/16 analog suggest 70-80% chance of 1 or more severe weather
events, and 50-60% chance of 5 or more severe weather events. It
is even interesting to note that two events (Top 5 Events of this
analog period) that happened in late July 2002 both had a
widespread swath of severe wind/hail, and a couple of tornadoes
across central/southern Minnesota, and into west central
Wisconsin.

The other aspect to the weekend forecast is the excessive heat
expected Saturday afternoon as heat indices approach 105 degrees
and WBGT reach the mid to upper 80s. Both these indices indicate a
excessive heat warning for Saturday afternoon.

Past Saturday night and into Sunday, the excessive heat and
humidity will relax with more typical July heat next week.
Although both the EC/GFS continue the west/northwest flow aloft,
the latest EC is much stronger on a short wave next Tuesday
night/Wednesday. Thus, a much better short wave and higher chances
of widespread precipitation. Either way, the EC or GFS model
guidance still supports the fast flow aloft, so any short wave
embedded in this flow will enhance the chances of precipitation
next week. It is more timing and strength vs. will we have showers
and thunderstorms or not.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 652 AM CDT Thu Jul 16 2020

12z MPX sounding backs up what forecast soundings are showing,
activity coming out of SoDak this morning is encountering very dry
air below 10k feet. Does look like activity will be robust enough
to get some light precip down to the ground at AXN and possibly
STC, but everywhere else, the dry air looks to hold. Thunderstorms
are expected to develop this afternoon along a weak boundary that
will be near a RWF to JMR line during peak heating. Last few runs
of the HRRR have been developing a broken line of storms out near
RWF, so included a prob30 for TS there, with no mentions anywhere
else.

KMSP...Remnants of activity currently in SD will move through MSP
between about 16z and 19z. However, dry low level air looks to
keep this as mostly virga. Some TS potential late this afternoon
through the night, but coverage looks pretty sparse and confidence
in its occurrence is low, so kept MSP dry for now.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. Chc SHRA/TSRA/MVFR late. Wind S 10 kts.
Sat...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind SSW 10 kts.
Sun...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Jul 16, 3:57 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
357 AM CDT Thu Jul 16 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
357 AM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Areas of dense fog will continue through 8 AM this morning in
west central Wisconsin.

Non-severe thunderstorms will move across west central and central
Minnesota this morning.

Isolated thunderstorms are expected to develop late this
afternoon from southwest Minnesota toward western Lake Superior. A
few of these storms could become severe, with large hail and
damaging winds being possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will be possible through the day on Friday.
Friday night, a line of thunderstorms is expected to come out of
the Dakotas and move across Minnesota and will carry with it the
risk for widespread wind damage and heavy rainfall.

Thunderstorms are expected to develop again late Saturday
afternoon into Saturday night across southern Minnesota into
western Wisconsin. A risk for severe weather and heavy rainfall
will again be possible.

Heat and humidity will increase Saturday. Heat indices of 95 to
105 appear possible.

There are small chances for thunderstorms Sunday and Monday, with
chances for thunderstorms, including severe weather, increasing
again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed Friday night.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:36 PM CDTExcessive Heat WatchMPXChippewa, Dunn, Eau Claire, Pepin, Pierce, Saint Croix23 hr

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.